Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 34, NWS Honolulu, HI

December 14, 20174 counties in Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 14, 2017, 3:29 AM HST for 4 counties in Hawaii. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2017, 3:29 AM HST (13:29 UTC)
Expired
Dec 15, 2017, 11:56 AM HST
In force
32 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2017-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2017-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

398 
WWHW70 PHFO 141329 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Honolulu HI
329 AM HST Thu Dec 14 2017

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...
...WIND ADVISORY FOR REMAINING AREAS EXCEPT HALEAKALA SUMMIT...

.An upper level trough will move towards the Big Island from the
northeast, bringing warning level winds to the summits. Meanwhile,
gusty surface winds will bring advisory level winds to the lower
elevations.

HIZ028-150230-
/O.COR.PHFO.HW.W.0013.000000T0000Z-171215T0400Z/
Big Island Summits-
329 AM HST Thu Dec 14 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING FOR THE BIG ISLAND SUMMITS...

* WINDS...North 40 to 60 mph with localized gusts over 70 mph are
  expected at the highest elevations of the Big Island summits.

* TIMING...Through this afternoon.

* IMPACTS...Driving and hiking at the summits may be dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning for the summits means that sustained winds of
at least 56 mph, or gusts of at least 66 mph, are expected.
Motorists should use extra caution.

&&

$$

HIZ001>021-023>027-150230-
/O.NEW.PHFO.WI.Y.0034.171214T1329Z-171215T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
329 AM HST Thu Dec 14 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST this evening.

* WINDS...Northeast 15 to 35 mph with localized gusts over 50 mph.
  Winds will be strongest over ridge tops, through mountain gaps,
  as well as downslope of the mountains. The strong winds are not
  expected in the Hilo area. 

* TIMING...Through this afternoon.

* IMPACTS...Winds this strong can knock down tree branches and
  lead to localized power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
4 follow-up statements
812 
WWHW70 PHFO 141649 AAA
NPWHFO

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Honolulu HI
649 AM HST Thu Dec 14 2017

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS... 
...WIND ADVISORY FOR REMAINING AREAS EXCEPT HALEAKALA SUMMIT...

.An upper level trough will move towards the Big Island from the
northeast, bringing warning level winds to the summits. Meanwhile,
gusty surface winds will bring advisory level winds to the lower
elevations.

HIZ028-150400-
/O.CON.PHFO.HW.W.0013.000000T0000Z-171215T0400Z/
Big Island Summits-
649 AM HST Thu Dec 14 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WINDS...North 40 to 60 mph with localized gusts over 70 mph 
  are expected at the highest elevations of the Big Island 
  summits.

* TIMING...Through this afternoon.

* IMPACTS...Driving and hiking at the summits may be dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning for the summits means that sustained winds of
at least 56 mph, or gusts of at least 66 mph, are expected.
Motorists should use extra caution.

&&

$$

HIZ001>021-023>027-150400-
/O.CON.PHFO.WI.Y.0034.000000T0000Z-171215T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
649 AM HST Thu Dec 14 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...Northeast 15 to 35 mph with localized gusts over 50 mph.
  Winds will be strongest over ridge tops, through mountain gaps,
  as well as downslope of the mountains. 

* TIMING...Through this afternoon.

* IMPACTS...Winds this strong can knock down tree branches and 
  lead to localized power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
114 
WWHW70 PHFO 150111
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
311 PM HST Thu Dec 14 2017

...WIND ADVISORY REMAINS FOR MOST AREAS THROUGH TONIGHT...

HIZ028-151415-
/O.CAN.PHFO.HW.W.0013.000000T0000Z-171215T0400Z/
/O.EXB.PHFO.WI.Y.0034.000000T0000Z-171215T1600Z/
Big Island Summits-
311 PM HST Thu Dec 14 2017

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Friday. The High Wind
Warning has been cancelled.

* WINDS...North 30 to 50 mph.

* TIMING...Through tonight.

* IMPACTS...Winds this strong can make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

HIZ001>021-023>027-151415-
/O.EXT.PHFO.WI.Y.0034.000000T0000Z-171215T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
311 PM HST Thu Dec 14 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* WINDS...Northeast 15 to 30 mph with localized gusts over 45 mph.

* TIMING...Through tonight.

* IMPACTS...Winds this strong can knock down tree branches and 
  lead to localized power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Morrison
590 
WWHW70 PHFO 151332
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
332 AM HST Fri Dec 15 2017

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

HIZ001>021-023>027-151445-
/O.CAN.PHFO.WI.Y.0034.000000T0000Z-171215T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
332 AM HST Fri Dec 15 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds continue to gradually diminish over the lower elevations 
this morning, so the Wind Advisory is cancelled.

$$

HIZ028-152200-
/O.EXT.PHFO.WI.Y.0034.000000T0000Z-171215T2200Z/
Big Island Summits-
332 AM HST Fri Dec 15 2017

...WIND ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY...

* WINDS...Northwest 30 to 50 mph with localized gusts over 55 mph.

* TIMING...Through this morning.

* IMPACTS...Winds this strong can make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution while driving.

&&

$$

Houston
484 
WWHW70 PHFO 152156
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1156 AM HST Fri Dec 15 2017

...WIND ADVISORY FOR BIG ISLAND SUMMITS IS CANCELLED...

HIZ028-152300-
/O.CAN.PHFO.WI.Y.0034.000000T0000Z-171215T2200Z/
Big Island Summits-
1156 AM HST Fri Dec 15 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds on the Big Island summits has fallen below advisory criteria
and are expected to continue to taper off through the rest of
today. Therefore, the advisory is cancelled.

$$

Foster

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 13, 8:55 PM HST, 6 hours 34 minutes earlier.

Area forecast discussion, Dec 13, 8:55 PM HST, 6 hours 34 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
855 PM HST Wed Dec 13 2017

.SYNOPSIS...
Gusty north-northwest winds are bringing cool and dry conditions
to the islands through Thursday. Unsettled weather is possible
Friday and through the weekend, which will bring an increase in
shower activity.

&&

.DISCUSSION...
Dewpoints in the mid to upper 50s are found across the state,
along with strong north-northwest winds. Expect the low dewpoints
and stronger winds to continue through Thursday, before winds
start to decline. Dewpoints are expected to increase over the
weekend.

The northerly winds are behind the front that passed through the
islands. Expect winds to increase tonight and tomorrow, with some
areas possibly reach wind advisory criteria. Will be monitoring
tonight to see if an advisory is warranted for some areas.
Certainly winds will be strongest over mountain ridges and through
gaps, but will need to determine if they will consistently reach
advisory levels.

A High Wind Warning remains posted for the Big Island summits
through Thursday afternoon. The winds at the summits are on the
increase, with advisory level winds being experienced currently.
Expecting to see warning level winds Thursday. The strong winds at
the summit are in response to an upper level trough digging over
the islands. This trough is expected to move to the east over the
next 24 hours or so. The GFS and ECMWF form an upper level low to
the northeast of the islands which lingers into Saturday, before
lifting to the northeast. Winds at the summits will likely start
to decrease Thursday night, but could remain at advisory levels
beyond the current warning.

A trough to the southeast of islands will bring unsettled weather
to the islands this weekend. Current guidance shows an increase in
shower activity this weekend, along with an unstable airmass. The
upper level trough brings colder temperatures at 500 mb, with the
coldest temperatures to the northeast of the islands. Meanwhile,
precipitable water values increase to near normal. We have the
chance for thunderstorms in the forecast, mainly for the waters to
the northeast of the islands Thursday night through Saturday, with
the possibility over portions of Maui and The Big Island Friday
afternoon.

The next weather pattern of concern is another upper level
disturbance that will approach the islands from the NW early next
week. The GFS and ECMWF agree with the general weather pattern,
but many of the finer details still need to be fleshed out with
future model runs.

&&

.AVIATION...
Northerly flow will bring strong gusty winds to the Hawaiian
Islands over the next 24 hours. These winds will be strong enough
to produce moderate low level mechanical turbulence over and down
wind of mountain ranges. AIRMET Tango for tempo moderate low
level turbulence has been issued for leeward areas of all islands.

Expect VFR conditions with isolated to scattered showers embedded
in the northerly flow.

&&

.MARINE...
A High Surf Warning remains in effect for north and west facing
shores of most islands with a High Surf Advisory for north facing
shores of the Big Island through Thursday. The current very large
north northwest swell will peak tonight. It will still be quite
large Thursday, before slowly subsiding through Saturday.

A Small Craft Advisory (SCA) is in effect for most waters, with a
Gale Warning in effect for the Alenuihaha Channel on Thursday.
Seas are above the 10 foot SCA threshold over areas exposed to the
north northwest swell while the windy zones around the Big Island
and Maui have winds above the 25 kt SCA threshold. Northeast
winds will strengthen over the next day or so as high pressure
builds northwest of the area and a trough forms to the east. Winds
will subside Friday into Saturday as the trough approaches from
the east.

The approaching trough will bring increasing moisture and
instability, so thunderstorms are possible as early as Thursday
night over the windward waters of Maui and the Big Island, with
the chance lingering through Saturday.

See the Collaborative Surf Discussion for details on surf and
swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning until 6 PM HST Thursday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

High Surf Advisory until 6 PM HST Thursday for Big Island North
and East.

High Wind Warning until 6 PM HST Thursday for Big Island Summits.

Small Craft Advisory until 6 AM HST Friday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Maalaea Bay-
Pailolo Channel-Big Island Windward Waters-Big Island Leeward
Waters-Big Island Southeast Waters.

Small Craft Advisory until 6 AM HST Thursday for Alenuihaha
Channel.

Gale Warning from 6 AM to 6 PM HST Thursday for Alenuihaha
Channel.

&&

DISCUSSION...M Ballard
AVIATION...Bohlin
MARINE...Donaldson

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 3:32 PM HSTHigh Wind WarningHFOHawaii24 hr

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.